South Carolina, 2014Flash Flooding and Heavy Rain in South Carolina, August 9, 2014
August 9, 2014 · NWS CAE · 4 events in 1 county or zone
Heavy rains produced flash flooding in downtown Columbia at Main and Whaley streets and in the 5-points area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains produced flash flooding in downtown Columbia at Main and Whaley streets and in the 5-points area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 9, 6:24 PM EST, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 9, 6:24 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
724 PM EDT SAT AUG 9 2014
.SYNOPSIS...
A NEARLY STATIONARY FRONTAL ZONE WILL REMAIN IN THE FORECAST AREA
THROUGH THE EARLY PART OF NEXT WEEK. THE FRONT WILL BRING NUMEROUS
SHOWERS AND THUNDERSTORMS.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
UPDATE:
UNSTABLE AIR MASS REMAINS ACROSS THE AREA EARLY THIS EVENING.
LIFTED INDICES FROM MINUS 6C SOUTH TO AROUND 0C EXTREME NORTH
MIDLANDS. VERY MOIST AIRMASS WITH DEWPOINTS IN THE LOW TO MID 70S.
SATELLITE INDICATING A SURFACE BOUNDARY DRIFTING SOUTHWESTWARD
ACROSS THE PEE DEE REGION. SEA BREEZE BOUNDARY ACROSS THE LOW
COUNTRY...APPROACHING THE SOUTHEAST MIDLANDS. SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS THE EASTERN MIDLANDS TO CONTINUE
FOR THE NEXT FEW HOURS. SHOULD SEE SOME DECREASE AFTER SUNSET. NO
CONVECTION ACROSS THE WESTERN COUNTIES. HOWEVER WILL KEEP CHANCE
POPS WEST GIVEN WEAK SHORT WAVE APPROACHING WITH CONVECTION MOVING
THROUGH CENTRAL GA.
PREVIOUS DISCUSSION:
ANOTHER SHORT WAVE WILL MOVE THROUGH EARLY TONIGHT CONTINUING TO
ENHANCE THUNDERSTORM DEVELOPMENT. CAN SEE LOCALLY HEAVY RAIN AS PW
VALUES REMAIN ABOVE 2.0. SHORT WAVE WILL LEAVE THE AREA AFTER
MIDNIGHT. WILL HAVE CHANCE POPS INCREASING TO LIKELY POPS EARLY
TONIGHT THEN DIMINISH TO CHC POPS AGAIN AFTER MIDNIGHT. SHOULD SEE
OVERNIGHT LOWS 70 TO 75. WITH WEAK PRESSURE GRADIENT ACROSS THE
STATE WILL HAVE LIGHT AND VARIABLE WINDS THROUGH TONIGHT.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
THE NAM AND GFS DISPLAY THE FRONT LINGERING IN THE FORECAST AREA
THROUGH MONDAY NIGHT. ALTHOUGH THE FRONT MAY DRIFT SLIGHTLY
NORTH/SOUTH THROUGH THE PERIOD...IT WILL LIKELY HAVE LITTLE EFFECT
ON THE ACTUAL FORECAST. BUFKIT SHOWS ABUNDANT LOW LEVEL MOISTURE
THROUGH THE PERIOD. HIGH MOISTURE AND CONVERGENCE ASSOCIATED WITH
THE FRONT SUPPORT THE HIGHER GUIDANCE POPS ESPECIALLY IN THE NORTH
SECTION WHERE THE MODELS INDICATE STRONGER CONVERGENCE AND DEEPER
MOISTURE. LOCALLY HEAVY RAIN MAY OCCUR WITH PRECIPITABLE WATER
JUST OVER 2 INCHES AND A DIFLUENT 1000-500 MB THICKNESS PATTERN
WITH DEPTHS NEAR 574 DAM WHICH FAVORS HEAVY RAIN IN AUGUST. LEANED
TOWARD THE COOLER HIGH TEMPERATURE GUIDANCE AND WARMER LOW
TEMPERATURE GUIDANCE BECAUSE OF CLOUDINESS THROUGH THE PERIOD.
HAVE STAYED WITH OR RAISED SLIGHTLY POPS THROUGH MUCH OF THE
PERIOD.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
THE GFS AND ECMWF DISPLAY A STALLED FRONT OR TROUGH IN THE FORECAST AREA
THROUGH MUCH OF THE MEDIUM-RANGE PERIOD. THE MODELS SHOW DEEPER
MOISTURE SHIFTING EAST OF THE AREA WEDNESDAY. THE MODELS INDICATE HIGH
PRECIPITABLE WATER AND A CONTINUED THREAT OF HEAVY RAIN EARLY IN
THE PERIOD. LEANED TOWARD AN AVERAGE OF THE GFS...ECMWF...AND EKD
MOS FOR THE POP FORECAST. THE MOS SUPPORTS TEMPERATURES NEAR
CLIMATOLOGY.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
RADAR INDICATING SCT TSRA MAINLY E AND S FORECAST AREA (FA). LATEST
HIGH RESOLUTION MODELS SUGGEST POTENTIAL FOR SCT CONVECTION TO
AFFECT THE TERMINALS THROUGH EARLY TONIGHT. WILL HANDLE WITH VCSH
UNTIL CONFIDENCE OF PRECIP AND TS AFFECTING THE TERMINALS INCREASES.
WEDGE BOUNDARY TO OUR NE EXPECTED TO SLIP BACK DOWN INTO OUR FA
TONIGHT...WITH SOME MODEL OUTPUT SUGGESTING IFR CIGS
DEVELOPING...ALONG WITH SOME VSBY RESTRICTIONS...OVER OUR FA LATE
TONIGHT. WILL MAINTAIN MENTION OF SUCH. SLOW IMPROVEMENT TO VFR
EXPECTED BY MIDDAY TO EARLY AFTERNOON SUNDAY. SHOWERS AND
THUNDERSTORMS EXPECTED SUNDAY...AND ARE EXPECTED TO BE DIURNALLY
FAVORED. FOR NOW...WILL CARRY VCSH IN THE AFTERNOON.
EXTENDED AVIATION OUTLOOK...LATE NIGHT AND MORNING MVFR TO IFR
RESTRICTIONS IN LOW CLOUDS AND/OR FOG EXPECTED...ALONG WITH GOOD
CHANCES OF MAINLY DIURNAL THUNDERSTORMS...THROUGH TUESDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 9, 2:03 AM EST, 18 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
303 AM EDT SAT AUG 9 2014
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100715-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
303 AM EDT SAT AUG 9 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...THUNDERSTORMS WITH HEAVY RAIN MAY OCCUR TODAY AND TONIGHT.
LOCALIZED FLOODING IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORMS WITH HEAVY RAIN MAY OCCUR SUNDAY THROUGH TUESDAY.
LOCALIZED FLOODING IS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flash Flood, Richland
- When
- August 9, 8:30 PM EST to 9:45 PM EST
- Where
- Richland County, 1.03 mi WNW of Olympia Mills to 0.18 mi S of Columbia
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Other Federal Agency
- Coordinates
- 33.988, -81.035
USGS river gage at the Rocky Branch Branch Creek at Blossom and Pickens Streets reached 9.19 feet at 930pm. Flood state is 7.2 feet.
Flash Flood, Richland
- When
- August 9, 8:45 PM EST to 9:45 PM EST
- Where
- Richland County, 0.9 mi SW of Columbia to 1.23 mi N of Olympia Mills
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Other Federal Agency
- Coordinates
- 33.990, -81.030
Rocky Branch Creek at Main and Whaley Streets peaked at 10.36 feet at 945pm. Flood stage is 7.2 feet.
Flash Flood, Richland
- When
- August 9, 8:55 PM EST to 9:45 PM EST
- Where
- Richland County, 0.9 mi SW of Columbia to 1.1 mi N of Olympia Mills
- Cause
- Heavy Rain
- Property damage
- $14,000
- Reported by
- Public
- Coordinates
- 33.990, -81.030
Public reported a vehicle flooded at the intersection of Main and Whaley Streets with water 4 feet above the road covering the hood of the vehicle. Four occupants had to be rescued with no injuries.
Heavy Rain, Richland
- When
- August 9, 9:21 PM EST to 10:21 PM EST
- Where
- Richland County, 0.69 mi S of Columbia
- Reported by
- Other Federal Agency
- Coordinates
- 33.990, -81.020
A total of 2.28 inches of rain fell at the NWS rain gage at the Univ. of SC this evening. Two inches of rain fell in just 30 minutes from 855pm to 925 pm.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in South Carolina, August 9 to 10, 20142 deaths · $1.9 million · 7 events
- Hail and Damaging Winds in Nebraska, August 9 to 10, 2014$4.5 million · 2.75 in hail · 13 events
- Hail and Damaging Winds in Kansas, August 9 to 10, 2014$4.0 million · 2.75 in hail · 15 events
- Flash Flooding and Damaging Winds in Mississippi, August 9 to 11, 2014$412,000 · 65 kt wind · 17 events
- Flash Flood and Hail in Nebraska, August 9, 2014$15,000 · 2.75 in hail · 21 events
- Flash Flood in Georgia, August 9 to 10, 2014$30,000 · 1 event
- Flooding in North Carolina, August 9, 2014$20,000 · 8 events
- Flash Flooding in West Virginia, August 9, 2014$15,000 · 2 events
- Hail and Damaging Winds in Kansas, August 9, 20141 in hail · 9 events
- Tornadoes and Hail in Kansas, August 9, 2014EF0 · 7 events
- Tornado and Flash Flooding in South Dakota, August 9, 2014EF0 · 6 events
- Flash Flood and Hail in South Dakota, August 9, 20141 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526218, 526219, 526220, 526221.